Alert archive / Virginia / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 177, NWS Blacksburg, VA

August 13, 2018Bath County, Rockbridge County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 13, 2018, 2:07 PM EDT for Bath County, Rockbridge County, Virginia. It was in force for 53 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2018, 2:07 PM EDT (18:07 UTC)
Expired
Aug 13, 2018, 3:00 PM EDT
In force
53 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bath County, VA, Rockbridge County, VA

What was reported inside it

TimeReportWhereRemark
Aug 13, 2:45 PM EDTHAIL 0.253 E Warm Springs, VALARGE AMOUNTS OF HAIL ON THE EAST SIDE OF WARM SPRINGS MOUNTAIN. REPORTED THERE WAS ENOUGH TO MAKE DRIVING CONDITIONS HAZARDOUS.
Aug 13, 2:55 PM EDTHAIL 13 E Warm Springs, VAMULTIPLE REPORTS OF LARGE HAIL ON THE EAST SIDE OF WARM SPRINGS MOUNTAIN ALONG ROUTE 39. REPORTED THERE WAS ENOUGH TO MAKE DRIVING CONDITIONS HAZARDOUS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 48 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 6.1 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2018-08-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 311 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2018-08-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
311 J/kg
Mixed-layer CIN
-53 J/kg
Mixed-layer LCL
712 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
27 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

062 
WUUS51 KRNK 131807
SVRRNK
VAC017-163-131900-
/O.NEW.KRNK.SV.W.0177.180813T1807Z-180813T1900Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
207 PM EDT MON AUG 13 2018

The National Weather Service in BLACKSBURG has issued a

* Severe Thunderstorm Warning for...
  Northern Rockbridge County in west central Virginia...
  Eastern Bath County in west central Virginia...

* Until 300 PM EDT

* At 207 PM EDT, a cluster of severe thunderstorms were located 
  along a line extending from near Bells Valley to near Burnsville, 
  moving south at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Goshen...
  Millboro...
  Warm Springs...
  Rockbridge Baths...
  and Nimrod Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for large hail and damaging winds. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3815 7953 3817 7949 3817 7944 3815 7944
      3809 7949 3793 7920 3791 7919 3784 7957
      3785 7961 3787 7963 3787 7965 3793 7979
      3817 7981 3818 7951
TIME...MOT...LOC 1807Z 342DEG 13KT 3811 7946 3811 7970 

HAIL...1.00IN
WIND...60MPH
 
$$

SK
2 follow-up statements
691 
WWUS51 KRNK 131829
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
229 PM EDT MON AUG 13 2018

VAC017-163-131900-
/O.CON.KRNK.SV.W.0177.000000T0000Z-180813T1900Z/
Rockbridge VA-Bath VA-
229 PM EDT MON AUG 13 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHERN ROCKBRIDGE AND EASTERN BATH COUNTIES...

At 228 PM EDT, severe thunderstorms were located along a line
extending from near Bells Valley to near Warm Springs, moving south
at 10 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Goshen...
Millboro...
Warm Springs...
Rockbridge Baths...
and Nimrod Hall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Prepare immediately for LARGE HAIL AND DAMAGING WINDS. For your
safety, move to an interior room on the lowest floor of a sturdy
building. Stay away from windows.

Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

&&

LAT...LON 3815 7953 3817 7949 3817 7944 3815 7944
      3809 7949 3793 7920 3791 7919 3784 7957
      3785 7961 3787 7963 3787 7965 3793 7979
      3817 7981 3818 7951
TIME...MOT...LOC 1828Z 343DEG 9KT 3808 7946 3806 7968 

HAIL...1.00IN
WIND...60MPH
 
$$

KK
395 
WWUS51 KRNK 131857
SVSRNK

Severe Weather Statement
National Weather Service BLACKSBURG VA
257 PM EDT MON AUG 13 2018

VAC017-163-131907-
/O.EXP.KRNK.SV.W.0177.000000T0000Z-180813T1900Z/
Rockbridge VA-Bath VA-
257 PM EDT MON AUG 13 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCKBRIDGE AND 
EASTERN BATH COUNTIES WILL EXPIRE AT 300 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.

LAT...LON 3815 7953 3817 7949 3817 7944 3815 7944
      3809 7949 3793 7920 3791 7919 3784 7957
      3785 7961 3787 7963 3787 7965 3793 7979
      3817 7981 3818 7951
TIME...MOT...LOC 1857Z 342DEG 13KT 3799 7942 3797 7964 

$$

KK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 9:50 AM EDT, 4 hours 17 minutes earlier.

Area forecast discussion, Aug 13, 9:50 AM EDT, 4 hours 17 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
950 AM EDT Mon Aug 13 2018

.SYNOPSIS...
Low pressure off the Mid-atlantic coast will drift northeast through
Tuesday with a nearly stationary front through the eastern
Carolinas. High pressure will be over the Tennessee Valley Tuesday
and will move slowly east Wednesday and Thursday. The next cold
front comes through the region late in the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 945 AM EDT Monday...

Fog continues to dissipate and should be gone by late this
morning. Upper low over the Appalachians is well represented in
satellite WV imagery this morning. Associated cool poll aloft
will maintain modestly steep lapse rates while sunshine this
morning will steepen low level lapse rates and develop surface
based instability. This will aid thunderstorm development this
afternoon and support the potential for some large hail and
damaging winds. The SPC updated day 1 outlook which includes a
portion of Virginia along and east of Interstate 81 and east of
Interstate 77 under a marginal risk looks on target.

Previous discussion...

SPC-HRRR and have thunderstorms beginning to develop this
afternoon between noon and 2PM. Bufkit forecast soundings showed
some dry air at mid levels and precipitable water values had
dropped below 1.5 inches so gusty winds are a threat with any of
the stronger storms. Potential for flooding is lower with the
lower precipitable water but rainfall from Sunday and weak storm
motion may lead to localized heavy rainfall. No Flash Flood
Watch planned at this time.

Will stay close to bias corrected MAV/MET guidance for highs today
and lows tonight.

Confidence was average for all elements.

&&

.SHORT TERM /TUESDAY THROUGH THURSDAY NIGHT/...
As of 445 AM EDT Monday...

The closed 576dm upper low that brought the rain and severe
thunderstorms to the area yesterday, will continue to drift
northeast away from the region Tuesday. However, it will remain
close enough to still have a notable influence on the weather
across our region as we remain under the periphery cyclonic
circulation and subject to any PVA spokes tracking through the
west/south side of the upper low. While it appears any organized
convection would remain to our north and east, there is still
good diurnal potential for scattered showers and thunderstorms,
especially across the mountains in association with the added
impetus of differiental diurnal heating. There will be a notable
diurnal swing to the precipitation chances, peaking in the mid
to late afternoon and basically diminishing to near zero at
night.

This upper low will continue to drift further away from the CWA
Wed-Thu in advance of a more progressive trough drifting
eastward from the Midwest. In between, a short wave ridge will
drift across the Mid-Atlantic. This will allow for a minimum in
diurnal convection, but given the continued moist/warm/unstable
air mass, would still expect widely scattered to scattered
diurnally driven convection. Have gone above MOS guidance pops,
as both MET and MAV MOS seem low given the available moisture
and overall cyclonic flow, at least through much of Wed.

Little change expected in temperatures through the period as the
warm humid air mass remains across the area. Dewpoints, which
dropped a tad across northern/western areas Monday, will creep
back up toward 70 by Wednesday. Lows in the lower to mid 60s
Mon-Tue will drift back toward the 65-70 range by midweek. High
temperatures will remain near to just slightly below normals in
the 80-85 range most areas, except 70s mountains.

/Forecast Confidence Levels/
Temperatures - High
Precipitation Chances - Moderate,
Winds - Moderate,
Thunderstorm Threat - Moderate.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
As of 500 AM EDT Monday...

Yet another upper trough will drift into the region from the
Midwest/Ohio Valley by Friday. Deep moisture is expected to
return with PWATS creeping back into the 1.5 to 2.0 range once
again. This trough will move very slowly through the region over
the weekend as yet another upper trough lifts out of the
southern/central plains early next week. The tropical air mass
resident over the southern plains at this time will eventually
lift northeast into the eastern half of the U.S. by the weekend
in association with the trough. This very moist air mass will
be back in our region by Thu/Fri and as a result could renew the
threat of flooding rainfall with expected showers and
thunderstorms into the weekend. A brief short wave ridge will be
wedged between the two late week and weekend troughs, so a
minimum of convection Sunday may be possible, with convection
briefly more widely scattered.

No appreciable change in air mass, other than the noted
humidity and moisture levels changes, will result in little to
no change in day-to-day temperatures. Look for highs in the 80s
east to the mid and upper 70s western mountains. Overnight lows
will remain above normal in the mid 60s west to the lower 70s
east.

/Forecast Confidence Levels/
Temperatures - Moderate to High,
Precipitation Chances - Moderate,
Winds - Moderate,
Thunderstorm Threat - Moderate to High.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
As of 735 AM EDT Monday...

High confidence that MVFR to LIFR valley fog will dissipate
quickly and should be completely gone by 14Z.

During the afternoon hours, will again see scattered
thunderstorms across southwest Virginia, northwest North
Carolina and southeast West Virginia. Best coverage of storms
will be in the northern half of Virginia and from southeast
Virginia across eastern North Carolina.

Storms will weaken after sunset. Locations that get rain today
have a good chance of having MVFR fog overnight. Have also added
MVFR fog in the mountain valleys after midnight.

Extended Discussion...

Model solutions are fair agreement that cut off upper level low
will move northeast Tuesday and Wednesday. This will bring
drier weather and a better chance of VFR conditions into
midweek. The next cold front and chance of widespread showers
and thunderstorms with the associated MVFR conditions arrives on
Friday.

&&

.EQUIPMENT...
As of 300 PM EDT Sunday...

KFCX WSR-88D may be down as long as Tuesday with parts on
order. If the repair parts arrive quicker, radar service will be
returned faster.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...None.
NC...None.
WV...None.

&&

SYNOPSIS...MBS/AMS
NEAR TERM...AMS
SHORT TERM...RAB
LONG TERM...RAB/SK
AVIATION...AMS/JR
EQUIPMENT...RAB
Hazardous weather outlook, Aug 13, 6:04 AM EDT, 8 hours 3 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Blacksburg VA
604 AM EDT Mon Aug 13 2018

NCZ001>006-018>020-VAZ007-009>018-022-023-032>034-043>045-058-059-
WVZ042>044-507-508-141100-
Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes-
Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson-
Carroll-Floyd-Craig-Roanoke-Botetourt-Patrick-Franklin-Bedford-Henry-
Pittsylvania-Campbell-Halifax-Charlotte-Mercer-Summers-Monroe-
Eastern Greenbrier-Western Greenbrier-
604 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia, west central Virginia and southeast West
Virginia.

.DAY ONE...Today and tonight.

Areas of dense fog this morning will give way to partly cloudy to
cloudy conditions by mid-morning. Otherwise, the probability for
widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

VAZ019-020-024-035-046-047-141100-
Alleghany VA-Bath-Rockbridge-Amherst-Appomattox-Buckingham-
604 AM EDT Mon Aug 13 2018

This Hazardous Weather Outlook is for central Virginia and west
central Virginia.

.DAY ONE...Today and tonight.

Areas of dense fog this morning will give way to partly cloudy to
cloudy conditions by mid-morning.

Scattered showers and thunderstorms are expected once again this
afternoon. The ground in this region is saturated from repeated
recent heavy rainfall. There is a marginal potential for excessive
rainfall with some of these thunderstorms this afternoon and
evening that could lead to localized flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

RAB

In the hours before

Local storm report, Aug 13, 9:13 AM EDT, 4 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
913 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     TSTM WND DMG     2 SW CLIFTON FORGE CITY 37.81N 79.85W
08/12/2018                   ALLEGHANY          VA   PUBLIC

            A FEW MODERATELY LARGE TREE BRANCHES DOWNED ON THE SIDE
            OF SELMA LOW MOOR ROAD. TIME RADAR ESTIMATED.

&&

LOCONTO
Local storm report, Aug 13, 9:14 AM EDT, 4 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BLACKSBURG VA
914 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     2 SW CLIFTON FORGE CITY 37.81N 79.85W
08/12/2018                   ALLEGHANY          VA   PUBLIC

            A FEW MODERATELY LARGE TREE BRANCHES DOWNED ON THE SIDE
            OF SELMA LOW MOOR ROAD. TIME RADAR ESTIMATED.

&&

LOCONTO
Local storm report, Aug 13, 9:28 AM EDT, 4 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
928 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     TSTM WND DMG     NNE NATURAL WELL        37.92N 79.97W
08/12/2018                   ALLEGHANY          VA   TRAINED SPOTTER

            SPOTTER WHO WORKS FOR VDOT RESPONDED YESTERDAY TO SEVERAL
            TREES DOWNED ALONG ROUTE 687 FROM FALLING SPRING TO LAKE
            MOOMAW.

&&

LOCONTO
Local storm report, Aug 13, 11:41 AM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1141 AM EDT MON AUG 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     TSTM WND DMG     3 WNW WILKESBORO RESERV 36.13N 81.34W
08/12/2018                   WILKES             NC   DEPT OF HIGHWAYS

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG
            CHAMPION MT PLEASANT ROAD.

0150 PM     TSTM WND DMG     4 N NORTH WILKESBORO    36.23N 81.16W
08/12/2018                   WILKES             NC   DEPT OF HIGHWAYS

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG JOHN
            MCGRADY ROAD.

0155 PM     TSTM WND DMG     1 S NORTH WILKESBORO    36.15N 81.14W
08/12/2018                   WILKES             NC   DEPT OF HIGHWAYS

            A TREE WAS BLOWN DOWN BY THUNDERSTORM WINDS ALONG HAYS
            STREET.

&&

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 2:22 PM EDTAreal Flood AdvisoryRNKAmherst6 hr
Aug 13, 2:35 PM EDTSpecial Weather StatementRNKFranklin55 min
Aug 13, 3:03 PM EDTSpecial Weather StatementRNKAlleghany, Bath, City of Covington57 min
Aug 13, 3:10 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bath, Botetourt, Rockbridge, City of Buena Vista and 2 more65 min
Aug 13, 3:12 PM EDTSpecial Weather StatementRNKCraig, Giles63 min
Aug 13, 3:37 PM EDTSpecial Weather StatementRNKFranklin23 min
Aug 13, 3:55 PM EDTSevere Thunderstorm WarningRNKFranklin, Henry, Pittsylvania65 min
Aug 13, 4:17 PM EDTSevere Thunderstorm WarningRNKAlleghany, Amherst, Bedford, Botetourt, Rockbridge, City of Buena Vista and 3 more58 min
Aug 13, 4:26 PM EDTSevere Thunderstorm WarningRNKCraig, Giles64 min
Aug 13, 4:28 PM EDTSpecial Weather StatementRNKCraig62 min
Aug 13, 4:40 PM EDTSevere Thunderstorm WarningRNKBedford, Franklin, Roanoke, City of Roanoke65 min
Aug 13, 4:53 PM EDTSevere Thunderstorm WarningRNKHenry, Pittsylvania, City of Danville60 min
Aug 13, 5:11 PM EDTSevere Thunderstorm WarningRNKAmherst, Appomattox, Bedford, Botetourt, Buckingham, Campbell and 1 more64 min
Aug 13, 5:27 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington63 min
Aug 13, 5:41 PM EDTAreal Flood AdvisoryRNKAmherst, Appomattox, Buckingham3 hr
Aug 13, 5:48 PM EDTSpecial Weather StatementRNKFranklin57 min
Aug 13, 5:55 PM EDTSpecial Weather StatementRNKBath65 min
Aug 13, 6:08 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham67 min
Aug 13, 6:17 PM EDTSpecial Weather StatementRNKFloyd58 min
Aug 13, 6:21 PM EDTSpecial Weather StatementRNKPittsylvania54 min
Aug 13, 6:27 PM EDTSpecial Weather StatementRNKCampbell63 min
Aug 13, 6:44 PM EDTSpecial Weather StatementRNKCharlotte61 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.